Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 178, NWS Wichita, KS

June 30, 2017Kingman County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2017, 12:44 AM CDT for Kingman County, Sedgwick County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 12:44 AM CDT (05:44 UTC)
Expired
Jun 30, 2017, 1:30 AM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kingman County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 10:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KICT 300544
SVRICT
KSC095-173-300630-
/O.NEW.KICT.SV.W.0178.170630T0544Z-170630T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1244 AM CDT FRI JUN 30 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sedgwick County in south central Kansas...
  Eastern Kingman County in south central Kansas...

* Until 130 AM CDT

* At 1244 AM CDT, a severe thunderstorm was located 8 miles east of
  Kingman, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Kingman, Cheney, Garden Plain, Norwich, Viola, Murdock, Waterloo,
  Cleveland, Cheney Lake, Mt Vernon, Kingman Airport, Lake Afton,
  Rago and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3744 9816 3773 9813 3774 9760 3748 9757
      3748 9780 3747 9781 3744 9781
TIME...MOT...LOC 0544Z 269DEG 36KT 3761 9797 

HAIL...<.75IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
848 
WWUS53 KICT 300616
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
116 AM CDT FRI JUN 30 2017

KSC095-300626-
/O.CAN.KICT.SV.W.0178.000000T0000Z-170630T0630Z/
Kingman KS-
116 AM CDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KINGMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3773 9781 3774 9760 3748 9757 3748 9780
      3747 9781
TIME...MOT...LOC 0616Z 269DEG 36KT 3762 9756 

$$

KSC173-300630-
/O.CON.KICT.SV.W.0178.000000T0000Z-170630T0630Z/
Sedgwick KS-
116 AM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHWESTERN SEDGWICK COUNTY...

At 116 AM CDT, a severe thunderstorm was located near Goddard, moving
east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cheney, Garden Plain, Viola and Lake Afton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 9781 3774 9760 3748 9757 3748 9780
      3747 9781
TIME...MOT...LOC 0616Z 269DEG 36KT 3762 9756 

HAIL...<.75IN
WIND...60MPH
 
$$

LAWSON
641 
WWUS53 KICT 300624
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
124 AM CDT FRI JUN 30 2017

KSC173-300634-
/O.EXP.KICT.SV.W.0178.000000T0000Z-170630T0630Z/
Sedgwick KS-
124 AM CDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK COUNTY
WILL EXPIRE AT 130 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3773 9781 3774 9760 3748 9757 3748 9780
      3747 9781
TIME...MOT...LOC 0624Z 269DEG 36KT 3762 9749 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:03 AM CDT, 41 minutes earlier.

Area forecast discussion, Jun 30, 12:03 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1203 AM CDT Fri Jun 30 2017

.SHORT TERM...(This evening through Friday)
Issued at 317 PM CDT Thu Jun 29 2017

Forecast highlights focus around thunderstorm chances this
afternoon through Friday evening, with periodic storm chances
Sunday through next week.

A few different areas of storm initiation are possible this
afternoon/evening. The first and most immediate concern is along a
stalled outflow boundary oriented east-west across east-
central/southeast KS westward into south-central KS. Initiation
may also be aided by a gravity wave/bore evident on visible
satellite approaching from the northwest. The best potential for
initiation is probably further east across eastern KS under
slightly cooler 700mb temperatures and better convergence. If
updrafts can breach the cap, strong instability coupled with
decent deep layer shear will support severe weather with any
activity that can develop. Main threats are large hail and
damaging winds. In addition, given ample effective storm-relative
helicity along/north of the boundary along with favorable cloud
heights, cannot rule out a tornado threat with any storm that
becomes anchored along the boundary, which is plausible given mid-
level flow oriented parallel to the boundary.

This evening as the low-level jet increases, thinking
thunderstorm activity will increase in coverage in the vicinity of
the boundary across portions of central, south-central and
southeast KS, with a continued threat for large hail and damaging
winds, along with locally heavy rain. In addition, storms should
initiate across western KS/eastern CO/central NE, within zone of
moist/unstable upslope flow ahead of approaching shortwave energy
and associated cold frontal zone. This activity will likely grow
upscale into a thunderstorm complex/squall line or two and
progress into central, south-central and southeast KS overnight,
with a continued damaging wind threat and isolated large hail,
along with locally heavy rain. The heavy rain and flooding threat
could be enhanced across southern/south-central KS later tonight,
as there are signs for a potential back-building thunderstorm
complex due to the west-east oriented frontal zone and pool of
instability to the south/southwest. This activity could linger
past sunrise across southern KS.

Storm chances Friday will be contingent on how far south the
convectively enhanced frontal zone will surge tonight and early
Friday. Suspect it'll surge into OK, where the highest threat for
severe weather will be during the afternoon and evening.
Otherwise, expecting the potential for scattered non-severe
showers/storms Friday afternoon-evening, as lift increases ahead
of an approaching shortwave.

.LONG TERM...(Saturday through Thursday)
Issued at 317 PM CDT Thu Jun 29 2017

Quiet weather is expected Saturday, with no precipitation in the
forecast and highs in the 80s.

Periodic thunderstorm chances will be in the forecast Sunday
through next week, as an unsettled weather pattern returns to Mid-
America. This includes the 4th of July. Organized severe weather
appears low given the expected weaker flow aloft, although ample
instability will favor pockets of strong to marginally severe
storms, along with locally heavy rain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1201 AM CDT Fri Jun 30 2017

A line of showers and storms will spread south and east across the
area during the early morning hours. Transient MVFR/IFR will
develop under the heaviest activity but quickly return to VFR. The
line of storms may be capable of 40-50+ knot winds as it develops
across south central KS. A cold front will clear the area late
tonight and through the morning hours on Fri with breezy northeast
winds prevailing in it's wake.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  84  64  88 /  70  40  20  10
Hutchinson      68  84  61  89 /  80  30  20   0
Newton          67  82  62  87 /  70  30  20   0
ElDorado        68  82  62  86 /  80  40  20  10
Winfield-KWLD   69  85  64  87 /  80  50  30  10
Russell         65  84  60  89 /  50  30  20   0
Great Bend      66  83  60  89 /  60  30  20   0
Salina          67  84  62  90 /  80  30  20   0
McPherson       67  83  60  89 /  80  30  20   0
Coffeyville     69  85  65  87 /  70  80  50  10
Chanute         69  84  64  86 /  70  50  40  10
Iola            68  84  63  86 /  80  50  30  10
Parsons-KPPF    69  85  65  87 /  70  70  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Jun 29, 8:55 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
855 PM CDT Thu Jun 29 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
855 PM CDT Thu Jun 29 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of of strong and severe storms will move southeast across
Kansas tonight. The primary threats will be damaging winds and heavy
rain with localized flooding possible. A few reports of large hail
may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms remain possible Friday afternoon over
far southern Kansas, although better chances will be further south
across Oklahoma.

After a break Saturday, periodic chances for storms will return to
the area from Sunday through next week. While organized severe
weather is unlikely, strong to marginally severe storms and heavy
rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening over east-central Kansas,
and areawide overnight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 30, 12:02 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             TURON                   37.81N 98.43W
06/29/2017  E1.75 INCH       RENO               KS   PUBLIC

            REPORTED RECEIVED VIA SOCIAL MEDIA.

&&

METZGER
Local storm report, Jun 30, 12:06 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1206 AM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             TURON                   37.81N 98.43W
06/29/2017  E2.00 INCH       RENO               KS   PUBLIC

            REPORT RECIVED VIA SOCIAL MEDIA.

&&

METZGER
Special weather statement, Jun 30, 12:14 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
1214 AM CDT FRI JUN 30 2017

KSZ051-052-067-068-083-300545-
Reno KS-McPherson KS-Harvey KS-Marion KS-Sedgwick KS-
1214 AM CDT FRI JUN 30 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Reno County in south central Kansas...
  McPherson County in central Kansas...
  Western Harvey County in south central Kansas...
  Western Marion County in central Kansas...
  Northwestern Sedgwick County in south central Kansas...

* Until 1245 AM CDT

* At 1213 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Tampa to
  near Pretty Prairie...and moving east at 40 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, South
  Hutchinson, Halstead, North Newton, Moundridge, Inman, Buhler,
  Haven, Burrton, Galva, Mount Hope, Canton, Pretty Prairie, Goessel,
  Ramona and Lehigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and central Kansas.

LAT...LON 3860 9694 3829 9711 3774 9772 3774 9826
      3860 9755
TIME...MOT...LOC 0513Z 274DEG 34KT 3856 9717 3784 9803

LAWSON
Local storm report, Jun 30, 12:16 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     TSTM WND GST     SALINA                  38.82N 97.62W
06/30/2017  M64 MPH          SALINE             KS   ASOS

&&

METZGER
Special weather statement, Jun 30, 12:37 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1237 AM CDT FRI JUN 30 2017

KSZ051>053-067-068-083-300600-
Reno KS-McPherson KS-Harvey KS-Marion KS-Sedgwick KS-Chase KS-
1237 AM CDT FRI JUN 30 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Southeastern McPherson County in central Kansas...
  Harvey County in south central Kansas...
  Marion County in central Kansas...
  Northwestern Sedgwick County in south central Kansas...
  Northwestern Chase County in east central Kansas...

* Until 100 AM CDT

* At 1233 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Lincolnville to 8 miles northwest of Cheney...and moving southeast
  at 30 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Newton, Hesston, Maize, Hillsboro, Halstead, Marion, North Newton,
  Moundridge, Sedgwick, Colwich, Haven, Peabody, Burrton, Mount Hope,
  Florence, Andale, Goessel, Bentley, Walton and Lincolnville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central, central and east central Kansas.

LAT...LON 3852 9693 3852 9643 3809 9706 3809 9715
      3803 9715 3774 9756 3773 9796 3861 9720
TIME...MOT...LOC 0536Z 299DEG 27KT 3847 9694 3774 9785

LAWSON
Local storm report, Jun 30, 12:44 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1244 AM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     KINGMAN                 37.65N 98.11W
06/30/2017  E60 MPH          KINGMAN            KS   PUBLIC

            3-4 INCH TREE LIMBS DOWN AS WELL.

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:23 PM CDTSpecial Weather StatementICTWoodson37 min
Jun 29, 7:26 PM CDTSevere Thunderstorm WarningICTWoodson49 min
Jun 29, 8:17 PM CDTSpecial Weather StatementICTWoodson28 min
Jun 29, 8:45 PM CDTSpecial Weather StatementICTKingman30 min
Jun 29, 9:14 PM CDTSpecial Weather StatementICTReno31 min
Jun 29, 9:26 PM CDTSevere Thunderstorm WarningICTKingman, Reno25 min
Jun 29, 10:28 PM CDTSpecial Weather StatementICTLincoln32 min
Jun 29, 10:55 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice, Saline65 min
Jun 29, 11:04 PM CDTSpecial Weather StatementICTEllsworth, Lincoln26 min
Jun 29, 11:25 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice39 min
Jun 29, 11:42 PM CDTSevere Thunderstorm WarningICTKingman63 min
Jun 29, 11:59 PM CDTAreal Flood WarningICTMcPherson14 hr
Jun 30, 12:10 AM CDTSevere Thunderstorm WarningICTSaline35 min
Jun 30, 12:14 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion, Reno31 min
Jun 30, 12:37 AM CDTSpecial Weather StatementICTHarvey, Marion23 min
Jun 30, 1:05 AM CDTSevere Thunderstorm WarningICTHarper40 min
Jun 30, 1:12 AM CDTSevere Thunderstorm WarningICTSedgwick48 min
Jun 30, 1:42 AM CDTSpecial Weather StatementICTHarper33 min
Jun 30, 1:49 AM CDTSevere Thunderstorm WarningICTSumner41 min
Jun 30, 1:57 AM CDTSpecial Weather StatementICTButler33 min
Jun 30, 2:10 AM CDTSpecial Weather StatementICTWoodson35 min
Jun 30, 2:18 AM CDTSpecial Weather StatementICTCowley27 min
Jun 30, 2:36 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson24 min
Jun 30, 2:45 AM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson45 min
Jun 30, 3:45 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.